Necessary and sufficient optimality conditions for elliptic control problems with finitely many pointwise state constraints
ESAIM: Control, Optimisation and Calculus of Variations, Volume 14 (2008) no. 3, p. 575-589

The goal of this paper is to prove the first and second order optimality conditions for some control problems governed by semilinear elliptic equations with pointwise control constraints and finitely many equality and inequality pointwise state constraints. To carry out the analysis we formulate a regularity assumption which is equivalent to the first order optimality conditions. Though the presence of pointwise state constraints leads to a discontinuous adjoint state, we prove that the optimal control is Lipschitz in the whole domain. Necessary and sufficient second order conditions are proved with a minimal gap between them.

DOI : https://doi.org/10.1051/cocv:2007063
Classification:  49K20,  35J25
Keywords: elliptic control problems, pointwise state constraints, Pontryagin's principle, second order optimality conditions
@article{COCV_2008__14_3_575_0,
     author = {Casas, Eduardo},
     title = {Necessary and sufficient optimality conditions for elliptic control problems with finitely many pointwise state constraints},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {14},
     number = {3},
     year = {2008},
     pages = {575-589},
     doi = {10.1051/cocv:2007063},
     zbl = {pre05309732},
     mrnumber = {2434067},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2008__14_3_575_0}
}
Casas, Eduardo. Necessary and sufficient optimality conditions for elliptic control problems with finitely many pointwise state constraints. ESAIM: Control, Optimisation and Calculus of Variations, Volume 14 (2008) no. 3, pp. 575-589. doi : 10.1051/cocv:2007063. http://www.numdam.org/item/COCV_2008__14_3_575_0/

[1] N. Arada, E. Casas and F. Tröltzsch, Error estimates for the numerical approximation of a semilinear elliptic control problem. Comput. Optim. Appl. 23 (2002) 201-229. | MR 1937089 | Zbl 1033.65044

[2] J.F. Bonnans and E. Casas, Contrôle de systèmes elliptiques semilinéaires comportant des contraintes sur l'état, in Nonlinear Partial Differential Equations and Their Applications, Collège de France Seminar 8, H. Brezis and J.-L. Lions Eds., Longman Scientific & Technical, New York (1988) 69-86. | MR 946484 | Zbl 0656.49011

[3] E. Casas, Pontryagin's principle for optimal control problems governed by semilinear elliptic equations, in International Conference on Control and Estimation of Distributed Parameter Systems: Nonlinear Phenomena, F. Kappel and K. Kunisch Eds., Basel, Birkhäuser, Int. Series Num. Analysis. 118 (1994) 97-114. | MR 1313512 | Zbl 0810.49025

[4] E. Casas, Error estimates for the numerical approximation of semilinear elliptic control problems with finitely many state constraints. ESAIM: COCV 8 (2002) 345-374. | Numdam | MR 1932955 | Zbl 1066.49018

[5] E. Casas and M. Mateos, Second order optimality conditions for semilinear elliptic control problems with finitely many state constraints. SIAM J. Control Optim. 40 (2002) 1431-1454. | MR 1882801 | Zbl 1037.49024

[6] E. Casas and M. Mateos, Uniform convergence of the FEM. Applications to state constrained control problems. Comp. Appl. Math. 21 (2002) 67-100. | MR 2009948 | Zbl 1119.49309

[7] E. Casas and F. Tröltzsch, Second order necessary optimality conditions for some state-constrained control problems of semilinear elliptic equations. App. Math. Optim. 39 (1999) 211-227. | MR 1665676 | Zbl 0921.49013

[8] E. Casas and F. Tröltzsch, Second order necessary and sufficient optimality conditions for optimization problems and applications to control theory. SIAM J. Optim. 13 (2002) 406-431. | MR 1951028 | Zbl 1052.49022

[9] E. Casas, J.P. Raymond and H. Zidani, Optimal control problems governed by semilinear elliptic equations with integral control constraints and pointwise state constraints, in International Conference on Control and Estimations of Distributed Parameter Systems, W. Desch, F. Kappel and K. Kunisch Eds., Basel, Birkhäuser, Int. Series Num. Analysis. 126 (1998) 89-102. | MR 1627663 | Zbl 0906.49010

[10] E. Casas, F. Tröltzsch and A. Unger, Second order sufficient optimality conditions for some state constrained control problems of semilinear elliptic equations. SIAM J. Control Optim. 38 (2000) 1369-1391. | MR 1766420 | Zbl 0962.49016

[11] F.H. Clarke, A new approach to Lagrange multipliers. Math. Op. Res. 1 (1976) 165-174. | MR 414104 | Zbl 0404.90100

[12] P. Grisvard, Elliptic Problems in Nonsmooth Domains. Pitman, Boston-London-Melbourne (1985). | MR 775683 | Zbl 0695.35060

[13] E. Hewitt and K. Stromberg, Real and abstract analysis. Springer-Verlag, Berlin-Heidelberg-New York (1965). | MR 367121 | Zbl 0137.03202

[14] W. Littman and G. Stampacchia and H.F. Weinberger, Regular points for elliptic equations with discontinuous coefficients. Ann. Scuola Normale Sup. Pisa 17 (1963) 43-77. | Numdam | MR 161019 | Zbl 0116.30302

[15] M. Mateos, Problemas de control óptimo gobernados por ecuaciones semilineales con restricciones de tipo integral sobre el gradiente del estado. Ph.D. thesis, University of Cantabria, Spain (2000).

[16] H. Maurer and J. Zowe, First- and second-order conditions in infinite-dimensional programming problems. Math. Program. 16 (2000) 431-450. | Zbl 0398.90109

[17] J.-P. Raymond and F. Tröltzsch, Second order sufficient optimality conditions for nonlinear parabolic control problems with state constraints. Discrete Contin. Dynam. Systems 6 (1979) 98-110. | MR 1739375 | Zbl 1010.49015

[18] S.M. Robinson, Stability theory for systems of inequalities, Part II: Differentiable nonlinear systems. SIAM J. Numer. Anal. 13 (1976) 497-513. | MR 410522 | Zbl 0347.90050

[19] J.C. Saut and B. Scheurer, Sur l'unicité du problème de Cauchy et le prolongement unique pour des équations elliptiques à coefficients non localement bornés. J. Differential Equations 43 (1982) 28-43. | MR 645635 | Zbl 0431.35017